UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 87

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

87
TI
Capecitabine-induced cardiotoxicity: more evidence or clinical approaches to protect the patients' heart?
AU
Fontanella C, Aita M, Cinausero M, Aprile G, Baldin MG, Dusi V, Lestuzzi C, Fasola G, Puglisi F
SO
Onco Targets Ther. 2014;7:1783. Epub 2014 Sep 29.
 
Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.
AD
Department of Oncology, University Hospital of Udine, Udine, Italy.
PMID